Alert archive / Arizona / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 36, NWS Tucson, AZ

July 15, 2017Santa Cruz County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 15, 2017, 4:37 PM MST for Santa Cruz County, Arizona. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2017, 4:37 PM MST (23:37 UTC)
Expired
Jul 15, 2017, 5:15 PM MST
In force
38 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 53 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 11.6 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2017-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 734 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2017-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
734 J/kg
Mixed-layer CIN
-207 J/kg
Mixed-layer LCL
1627 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

683 
WUUS55 KTWC 152337
SVRTWC
AZC023-160015-
/O.NEW.KTWC.SV.W.0036.170715T2337Z-170716T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
437 PM MST SAT JUL 15 2017

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  Southeastern Santa Cruz County in southeastern Arizona...

* Until 515 PM MST

* At 436 PM MST, a severe thunderstorm was located just north of 
  Lochiel, or about 17 miles east of Nogales, moving southwest at 15 
  to 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail, along with 
           heavy rain. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Kino Springs and Lochiel. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3152 11065 3139 11051 3133 11051 3133 11085
TIME...MOT...LOC 2336Z 045DEG 11KT 3141 11065 

HAIL...1.00IN
WIND...60MPH
 
$$

Meyer
2 follow-up statements
772 
WWUS55 KTWC 152355
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
455 PM MST SAT JUL 15 2017

AZC023-160015-
/O.CON.KTWC.SV.W.0036.000000T0000Z-170716T0015Z/
Santa Cruz-
455 PM MST SAT JUL 15 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MST
FOR SOUTHEASTERN SANTA CRUZ COUNTY...

At 453 PM MST, a severe thunderstorm was located just northwest of 
Lochiel, or about 13 miles east of Nogales, moving southwest at 15 
to 20 mph.

HAZARD...70 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings. 

Locations impacted include...
Kino Springs and Lochiel. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3152 11065 3139 11051 3133 11051 3133 11085
TIME...MOT...LOC 2353Z 045DEG 11KT 3137 11070 

HAIL...1.00IN
WIND...70MPH
 
$$

Meyer
393 
WWUS55 KTWC 160007
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
507 PM MST SAT JUL 15 2017

AZC023-160016-
/O.EXP.KTWC.SV.W.0036.000000T0000Z-170716T0015Z/
Santa Cruz-
507 PM MST SAT JUL 15 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SANTA CRUZ COUNTY
WILL EXPIRE AT 515 PM MST...
                
The storm northwest of Lochiel which prompted the warning has 
weakened below severe limits, and no longer poses an immediate 
threat to life or property. Therefore the warning will be allowed to 
expire.  However heavy rain is still possible with this thunderstorm.

LAT...LON 3152 11065 3139 11051 3133 11051 3133 11085
TIME...MOT...LOC 0006Z 045DEG 11KT 3135 11072 

$$

Meyer

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 2:39 PM MST, 1 hour 58 minutes earlier.

Area forecast discussion, Jul 15, 2:39 PM MST, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
239 PM MST Sat Jul 15 2017

.SYNOPSIS...A solid monsoon pattern remains in place with a chance
of mainly afternoon and evening thunderstorms into the coming
week. The stronger thunderstorms will produce locally heavy
rainfall and strong winds.

&&

.DISCUSSION...Still looking at a similar situation to 24 hours
ago. The 12Z KTWC sounding showed very favorable conditions for
thunderstorms with wet microburst potential. Precipitable water
1.72 inches (probably around 1.55 to 1.6 now), Surface based CAPE
1500 and plenty of conditional instability. After relatively easy
initial development across the Mogollon Rim and isolated coverage
elsewhere, prime-time for most of the rest of the area is still
expected to be between 3PM and 11PM. Tucson Metro after 4 or 5PM.
Strong outflows with organized thunderstorm complex potential in
the early to mid evening over Pima, Pinal and Santa Cruz counties.
Scattered showers and isolated thunderstorms will continue into
the early morning hours under remnant circulation and debris
cloud.

Beyond tonight, we remain in a favorable pattern for additional
thunderstorm development with a long fetch of deep moisture. High
pressure generally centered north to northeast of the area will
keep us open to easterly wave and inverted trough activity the
first half of the week. A weak inverted trough remains
immediately upstream in Chihuahua and southern New Mexico with
that feature slowly rotating into our area over the next 48 hours.
That should keep us busy, and keep enough of a flow to reset the
atmosphere most days.

We'll pick up a southerly component to our flow later in the new
week but still nothing from the westerlies as the ridge shifts a
little east. Thunderstorm chances will continue for our portion
of the state through the week.

&&

.AVIATION...Valid thru 17/06Z.
Isolated to scattered -TSRA/-SHRA will occur thru Sunday with the
periods for the greatest coverage during the afternoon and evening
hours. Gusts to near 45 kts with the strongest TSRA. Otherwise, VFR
conditions with surface wind variable in direction mainly less than
12 kts. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Plenty of moisture for scattered mainly afternoon
and evening thunderstorms through at least the middle of next week.
The stronger thunderstorms will produce locally heavy rainfall and
gusty winds. Otherwise, 20-foot winds will generally be terrain
driven at less than 15 mph. Daytime temperatures will be at least a
few degrees below seasonal normals during the upcoming week.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Meyer/Zell

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Local storm report, Jul 15, 2:42 PM MST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
242 PM MST SAT JUL 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0207 PM     TSTM WND GST     1 SSW BISBEE-DOUGLAS AI 31.45N 109.60W
07/15/2017  M66 MPH          COCHISE            AZ   ASOS

            KDUG REPORTED 57KTS AT 2107Z

&&

EVENT NUMBER TWC1700017

RH
Special weather statement, Jul 15, 3:19 PM MST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Tucson AZ
319 PM MST SAT JUL 15 2017

AZZ503-152300-
Upper Santa Cruz River and Altar Valleys including Nogales-
319 PM MST SAT JUL 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SANTA CRUZ COUNTY
UNTIL 400 PM MST...

At 318 PM MST, Doppler radar was tracking a strong thunderstorm near
Rio Rico, or 9 miles northwest of Nogales, moving southwest at 20
mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Tumacacori-Carmen, Pena Blanca Lake and Rio Rico.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall may also occur with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3159 11110 3146 11092 3133 11106 3140 11127
TIME...MOT...LOC 2218Z 039DEG 18KT 3146 11105
Special weather statement, Jul 15, 3:41 PM MST, 56 minutes before
Special Weather Statement
National Weather Service Tucson AZ
341 PM MST SAT JUL 15 2017

AZZ505-506-152345-
Southeast Pinal County including Kearny/Mammoth/Oracle-South Central
Pinal County including Eloy/Picacho Peak State Park-
341 PM MST SAT JUL 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PINAL COUNTY UNTIL
445 PM MST...

At 339 PM MST, Doppler radar was tracking an are of  strong
thunderstorms just northeast of Kearny, and near Hayden, moving
southwest at 25 mph.

Half inch hail and winds in excess of 45 mph and blowing dust will
be possible with this storm, followed by locally heavy rain.

Locations impacted include...
Hayden, Winkelman, Kearny, Kelvin and Dudleyville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3299 11079 3299 11077 3302 11074 3288 11065
      3269 11116 3297 11134 3325 11095
TIME...MOT...LOC 2239Z 061DEG 22KT 3304 11089

Meyer
Special weather statement, Jul 15, 4:03 PM MST, 34 minutes before
Special Weather Statement
National Weather Service Tucson AZ
403 PM MST SAT JUL 15 2017

AZZ502-503-515-152345-
Tohono O'odham Nation including Sells-Upper Santa Cruz River and
Altar Valleys including Nogales-Baboquivari Mountains including Kitt
Peak-
403 PM MST SAT JUL 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PIMA COUNTY UNTIL
445 PM MST...

At 401 PM MST, Doppler radar was tracking a strong thunderstorm near
Newfield and San Miguel, or about 24 miles south of Sells, moving
southwest at 20 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Newfields, San Miguel and Choulic.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3161 11193 3175 11166 3168 11146 3152 11165
TIME...MOT...LOC 2301Z 051DEG 14KT 3158 11176

Meyer

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 5:35 PM MSTSpecial Weather StatementTWCPinal40 min
Jul 14, 5:36 PM MSTBlowing Dust AdvisoryTWCPima, Pinal4 hr
Jul 14, 6:11 PM MSTSevere Thunderstorm WarningTWCPinal49 min
Jul 14, 6:20 PM MSTDust Storm WarningTWCPinal90 min
Jul 14, 6:32 PM MSTSevere Thunderstorm WarningTWCPinal43 min
Jul 14, 6:36 PM MSTTornado WarningTWCPinal24 min
Jul 14, 6:50 PM MSTSpecial Weather StatementTWCPima25 min
Jul 14, 6:58 PM MSTSpecial Weather StatementTWC47 min
Jul 14, 7:01 PM MSTTornado WarningTWCPima, Pinal29 min
Jul 14, 7:33 PM MSTSpecial Weather StatementTWCSanta Cruz57 min
Jul 15, 3:19 PM MSTSpecial Weather StatementTWCSanta Cruz41 min
Jul 15, 3:29 PM MSTSevere Thunderstorm WarningTWCPima, Pinal27 min
Jul 15, 3:41 PM MSTSpecial Weather StatementTWCPinal64 min
Jul 15, 3:59 PM MSTBlowing Dust AdvisoryTWCPima, Pinal6 hr
Jul 15, 4:03 PM MSTSpecial Weather StatementTWCPima42 min
Jul 15, 4:43 PM MSTSpecial Weather StatementTWCPinal47 min
Jul 15, 4:52 PM MSTSpecial Weather StatementTWCPinal38 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.